Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Jan 21, 2017, 1:10 PM CST for Brazoria County, Texas. It took effect at Jan 22, 2017, 8:48 AM CST. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2017, 1:10 PM CST (19:10 UTC)
- In effect from
- Jan 22, 2017, 8:48 AM CST
- Expired
- Jan 24, 2017, 6:40 AM CST
- In force
- 46 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brazoria County, TX
The radar
The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Jan 21, 11:45 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 21, 11:45 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1145 AM CST Sat Jan 21 2017
.AVIATION...
Slightly drier air will work into the region from the W-SW in the
wake of a departing short wave. Skies may even briefly clear this
evening. Winds will decouple this evening in advance of a cold
front. Some concern that with clear skies and light winds...parts
of the area will briefly experience patchy fog. The threat for fog
will end once the front moves through, West winds will develop in
the wake of the front and veer to the NW and increase on Sunday.
Wind speeds on Sunday will be strong and will maintain gusts
through 00z Monday. 43
&&
.PREV DISCUSSION... /ISSUED 1110 AM CST Sat Jan 21 2017/
UPDATE...
A swath of mid to upper level cloud cover is advancing off to the
northeast. Southern jet branch diving down into northern Mexico
with downstream 45-55 knot 5H southwesterly flow pushing this
deck (north)eastward into the afternoon hours. Residual moisture...
with energy coming across within a near zonal jet streak passing
across eastern Texas latter today...will increase the chance for
late afternoon and evening northern tier showers (with isolated
storms). Energy diving out of the southern Rockies will form a
lower Southern Plains upper trough/broad low that will pass across
the Red River Valley early Sunday. This system is forecast to be
east of the Sabine River Valley by noon tomorrow. Strong northwest
flow on the backside of this trough will mix down tomorrow during
the day. With the exception of the far northeastern counties...
Sunday's northwest winds in the 20 to 30 mph range will likely
hoist an areawide afternoon inland Wind Advisory to compliment the
maritime Gale Warning. Today will be a warm partially cloudy day
as temperatures warm into the average middle 70s (possible upper
70s across the southwestern CWA). Cold air advection in the wake
of the overnight trough passage will have Sunday minimum
temperatures ranging in the lower to middle 50s...the day warming
into the slightly above normal middle to upper 60s. 31
PREV DISCUSSION... /ISSUED 630 AM CST Sat Jan 21 2017/
DISCUSSION...
Update to add dense fog to forecast and dense fog advisory for SE
Texas through 10AM. 39
PREV DISCUSSION... /ISSUED 423 AM CST Sat Jan 21 2017/
DISCUSSION...
Surface analysis shows a meso-low forming near deep convection
over LA that affected SE Texas yesterday. Warm frontal boundary
was located along the LA coast with strong LLJ and polar jet over
top it based on upper air analysis. Upper air analysis shows one
more trough axis to push through the area and based on water vapor
imagery this is in the process of occurring. This is making way
for an upstream upper level trough and jet streak. Back at the
surface, low level moisture remains which is helping to produce
areas of fog. Dense fog has yet to form so will need to monitor
visibility trends through the morning.
Today a 120-140kt jet core at 300mb stretching from Big Bend NW
to California will move into Texas and an upper level low forms
over the Texas Panhandle. Surface cyclogenesis will also occur
this afternoon and look for pressures to fall to 992mb over
Oklahoma by midnight. This will force a Pacific front through the
area overnight allowing for increased westerly winds and much
drier conditions. During the day Sunday, 850mb winds will range
from 40 to 60 knots and likely translate to surface winds of 20 to
30 knots (25 to 35 mph) at times from the W to NW. We will likely
need a wind advisory for Sunday and already issued a Gale Warning
for the coastal waters. Normally for fire weather concerns this
pattern would support at least elevated if not critical conditions
with the strong winds and low relative humidity. Relative humidity
will drop to 30 to 40 percent but remain above red flag warning
criteria on Sunday. Humidity levels will be lower for Monday but
winds will only be around 10 mph if that.
Upper level ridging moves over the area Monday with a long wave
trough developing voes the western U.S. An upper level low forms
over the plains on Tuesday with return flow setting up over SE
Texas. A nice thermal ridge sets up at 850mb over much of the area
so look for high temps to approach 80F once again.
A cold front is still expected to push through the area early
Wednesday with the GFS/ECMWF/Canadian in more agreement with
timing. GFS is stronger with the front like the ECMWF and no
longer shows a shallow front with isentropic lift over it for much
rainfall. Only rain chances will be for showers that form on the
front along the Gulf coast.
From Wednesday through the end of the coming week, a more amplified
upper level pattern persists with ridging over the east Pacific
and troughing through Hudson Bay into the Great Lakes. Pattern
supports a couple of cold Canadian airmasses to push south and
likely keep temperatures near normal for the end of January. 39
MARINE...
Showers and storms from this afternoon and evening have come to
an end across the area, with low stratus and fog filling in behind
them. Some of this fog is also present on the bays and nearshore
waters, though coastal webcams indicate that fog has been rather
variable, and does not appear to be severe enough for a marine
dense fog advisory at this time. Winds are light to moderate out
of the south to southwest, and that is expected to continue
through Saturday night, until a cold front crosses SE Texas.
Behind the front, looks for winds to shift to northwesterly and
increase quickly beyond the small craft advisory thresholds to
gale conditions. Converted the gale watch to a gale warning, and
moved the start time up to 08Z to cover the brief period of small
craft conditions in advance of gale force winds/gusts. Low water
advisories will likely be needed as guidance suggests tide levels
will fall well below MLLW for most/all of Sunday, but will hold
off on that advisory for now.
Winds and seas should slowly diminish Sunday night into Monday,
becoming onshore as well late Monday. Look for another front mid-
week, which may bring another period to watch for possible small
craft advisories. 25
FIRE WEATHER...
A strong cold front passing through SE Texas Saturday night will
be followed by strong, gusty northwest winds on Sunday, likely
requiring wind advisories. This will aggravate conditions for fire
suppression, but relative humidity values falling only into the
30s at driest will mitigate the threat somewhat. Monday looks to
be drier, with some locations possibly seeing minimum RHs in the
upper 20s, but by then winds should be around 10 mph or less.
Additionally, all fuel moisture maps on the TICC website indicate
low percentile fuel moistures thanks to recent rain. Though fine
fuels will still likely dry out rapidly with the incoming dry air,
this wet starting point will be helpful for heavier fuels. As
such, do not anticipate needing any fire weather watches or red
flag warnings. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 50 66 44 70 / 10 30 0 0 0
Houston (IAH) 76 54 68 47 70 / 10 20 0 0 0
Galveston (GLS) 74 58 69 53 67 / 10 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Warning from 2 AM to 9 PM CST Sunday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...31
Aviation/Marine...43Hazardous weather outlook, Jan 21, 6:10 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 610 AM CST SAT JAN 21 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 610 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL BE POSSIBLE THROUGH THE MORNING HOURS ACROSS MUCH OF SOUTHEAST TEXAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY STRONG WINDS ARE EXPECTED TO DEVELOP SUNDAY AND A WIND ADVISORY WILL BE NEEDED. WINDS OF 20 TO 30 MPH WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST TEXAS... WITH STRONGER GUSTS APPROACHING 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GMZ330-335-350-355-370-375-221215- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 610 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.. .DAY ONE...TODAY AND TONIGHT PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PATCHY SEA FOG MAY IMPACT PORTIONS OF THE UPPER TEXAS COAST BEFORE A STRONG COLD FRONT PUSHES OFF THE COAST EARLY SUNDAY. GALE FORCE WINDS WILL BE POSSIBLE SUNDAY AND A GALE WARNING HAS BEEN ISSUED FOR ALL OF THE COASTAL WATERS AND BAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 6:06 PM CST | Special Marine Warning | HGX | 84 min | |
| Jan 20, 6:08 PM CST | Special Weather Statement | HGX | Harris | 37 min |
| Jan 20, 6:17 PM CST | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 3 hr |
| Jan 20, 6:24 PM CST | Special Weather Statement | HGX | Chambers | 66 min |
| Jan 20, 6:25 PM CST | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 2 hr |
| Jan 20, 7:24 PM CST | Special Weather Statement | HGX | Chambers | 51 min |
| Jan 20, 9:24 PM CST | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 111 min |
| Jan 20, 9:44 PM CST | Special Weather Statement | HGX | Liberty | 46 min |
| Jan 20, 10:02 PM CST | Special Weather Statement | HGX | Montgomery, San Jacinto | 58 min |
| Jan 20, 10:59 PM CST | Special Weather Statement | HGX | San Jacinto | 76 min |
| Jan 20, 11:01 PM CST | Special Weather Statement | HGX | Harris, Liberty, San Jacinto | 74 min |
| Jan 20, 11:03 PM CST | Special Weather Statement | HGX | Chambers | 72 min |
| Jan 20, 11:12 PM CST | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 3 hr |
| Jan 20, 11:15 PM CST | Areal Flood Advisory | HGX | Liberty, Montgomery, Polk, San Jacinto, Walker | 3 hr |
| Jan 20, 11:32 PM CST | Special Weather Statement | HGX | Polk | 28 min |
| Jan 20, 11:41 PM CST | Areal Flood Advisory | HGX | Chambers, Fort Bend, Harris, Liberty | 2 hr |
| Jan 21, 12:32 AM CST | Special Weather Statement | HGX | Liberty | 13 min |
| Jan 21, 3:52 AM CST | Gale Warning | HGX | 42 hr | |
| Jan 21, 6:05 AM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 12 more | 4 hr |
| Jan 21, 6:23 AM CST | Marine Dense Fog Advisory | HGX | 4 hr | |
| Jan 21, 3:29 PM CST | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 26 hr |
| Jan 21, 3:41 PM CST | Low Water Advisory | HGX | 29 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.